Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 2, NWS Denver/Boulder, CO

April 25, 2024Morgan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 25, 2024, 2:54 PM MDT for Morgan County, Washington County, Colorado. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2024, 2:54 PM MDT (20:54 UTC)
Expired
Apr 25, 2024, 3:45 PM MDT
In force
51 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Morgan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 95 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 3:25 PM MDTTORNADO8 Wnw Elba, COWY-Comms reported a tornado south of Akron at 3:25 PM MDT. Multiple reports on social media reported a tornado SW of Akron. Webcams show tornado at 3:26 PM MDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 1:53 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.9 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

846 
WUUS55 KBOU 252054
SVRBOU
COC087-121-252145-
/O.NEW.KBOU.SV.W.0002.240425T2054Z-240425T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
254 PM MDT Thu Apr 25 2024

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morgan County in northeastern Colorado...
  West central Washington County in northeastern Colorado...

* Until 345 PM MDT.

* At 254 PM MDT, a severe thunderstorm was located 7 miles north of 
  Woodlin School, or 24 miles southwest of Akron, moving northeast 
  at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Morgan and west central Washington Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.

&&

LAT...LON 3990 10320 3976 10357 3985 10371 3989 10371
      4015 10347 4008 10329
TIME...MOT...LOC 2054Z 201DEG 12KT 3989 10352 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

SCHLATTER
1 follow-up statement
026 
WWUS55 KBOU 252114
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
314 PM MDT Thu Apr 25 2024

COC087-121-252145-
/O.CON.KBOU.SV.W.0002.000000T0000Z-240425T2145Z/
Morgan CO-Washington CO-
314 PM MDT Thu Apr 25 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN MORGAN AND WEST CENTRAL WASHINGTON COUNTIES...

At 314 PM MDT, a severe thunderstorm was located 5 miles southeast of
Woodrow, or 20 miles southwest of Akron, moving north at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Woodrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3990 10320 3990 10344 3998 10362 4015 10347
      4008 10329
TIME...MOT...LOC 2114Z 201DEG 12KT 3995 10349 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

SCHLATTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 10:55 AM MDT, 3 hours 59 minutes earlier. Its key messages:

  • Conditional threat of severe thunderstorms this afternoon and evening, especially along and east of a Sterling to Akron line... with large hail and isolated tornadoes as the main threats.
  • Showers and storms become more numerous late this afternoon and across the northeast plains through the overnight
  • Fire weather concerns east central Colorado
  • Significant snowfall likely (70-80% chance) in the mountains Friday night through Saturday night, widespread rain showers over the plains
  • Warmer and drier early next week
Area forecast discussion, Apr 25, 10:55 AM MDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1055 AM MDT Thu Apr 25 2024

.KEY MESSAGES...

- Conditional threat of severe thunderstorms this afternoon and
  evening, especially along and east of a Sterling to Akron
  line... with large hail and isolated tornadoes as the main
  threats.

- Showers and storms become more numerous late this afternoon and
  across the northeast plains through the overnight

- Fire weather concerns east central Colorado

- Significant snowfall likely (70-80% chance) in the mountains
  Friday night through Saturday night, widespread rain showers
  over the plains

- Warmer and drier early next week

&&

.UPDATE...
Issued at 1025 AM MDT Thu Apr 25 2024

Satellite and surface observations show this morning's stratus
deck quickly eroding across the eastern plains, with only a patch
of lower clouds in eastern Adams/Arapahoe... while the main
stratus deck lingers over far northeast Colorado into
Nebraska/Kansas. Surface heating is just starting to commence over
most of our plains, with T/Tds generally near 60/50F. Meanwhile,
drier air is slowly starting to advect into far southern portions
of our forecast area with dew points already in the teens/low 20s
over the Palmer Divide.

In terms of today's severe weather threat... not a whole lot has
changed in our thinking. Most 12z CAMs at least try to initiate a
couple of supercells near the dryline around 2 or 3 PM this
afternoon, quickly advancing northeast out of the forecast area.
Successful convective initiation will largely be dependent on how
surface instability evolves through the early afternoon. If
solutions with the deeper moist boundary layer are indeed correct
and storms manage to stay rooted to the surface, we could
certainly see a brief period with a hail/tornado threat this
afternoon into the early evening. However - not only are there
questions as to *if* convection develops, but also *where* this is
most likely to occur. The 12z HREF is heavily clustered towards
Washington/Phillips counties... closest to the best surface
convergence along the dryline... but again this is something where
surface/satellite observations will be more valuable than
individual model cycles.

As we get into the evening hours, we should see more broad
coverage of elevated thunderstorms, mainly along and east of I-25
into the plains. Can't rule out a hail threat through the evening
hours, though instability will be limited.

With all that said, a few adjustments to most of the grids have
been made through tomorrow morning. The most noteworthy changes
were updates to the PoPs across the forecast area from now through
06z.

&&

.SHORT TERM /Through tonight/...
Issued at 349 AM MDT Thu Apr 25 2024

Main focus is on convective and severe storm threat.

But first, current satellite imagery shows low clouds wrapping
around a surface cyclone in southeast Weld County. We think there
is enough oomph in the northerly flow on the back side of this
cyclone per current satellite imagery and observations to push it
into portions of north Denver metro before daybreak. There could
even be some fog on the edge of this with narrow T/Td spreads,
unfortunately potentially impacting DIA operations. Otherwise, the
fog threat seems limited by a relatively high stratus deck thanks
to mild overnight low temperatures and earlier cloud development
over the eastern plains. The upslope component and cyclone is
quite shallow per the latest Vad Wind Profiler (VWP) data, so a
relatively quick burnoff is expected.

Now, moving onto the main focus today, the severe thunderstorm
potential. We saw little change in the SPC severe convective
outlook with a Slight Risk over the northeast plains including
Logan, Sedgwick, Phillips, and northern Washington Counties, and
we think that's a good spot. That seems to be where the main
combination of CAPE and shear will come together. However, there's
a considerable amount of uncertainty whether threat will be
realized. That's due to a relatively narrow corridor of
significant MLCAPE (1000-1600 J/k) on the edge of the burning
stratus/cooler temperatures over the far northeast plains this
afternoon. So questions remain...Where will there be both enough
heat and moisture to break the cap? Also, will those storms be
able to root themselves into the higher instability airmass, or
simply move off to quickly to the northeast into a more stable
boundary layer for less of a severe threat?  The ingredients are
there for severe storms, including the MLCAPE, strong deep layer
shear, and even enough 0-1 and 0-3 km helicity (and updraft
helicity) for strongly rotating updrafts. The main threat appears
to be more into the large hail potential, but with the low level
shear and potential convective development along the surface
convergence/vorticity zone along/north of the dryline and warm
front interface we do think there is a threat of a tornado or two.
When is the threat? That's another good question as a couple of
the convective allowing models suggest 3 pm for initiation time,
but others have more widespread and stronger storms late in the
evening when the stronger upper level support arrive and the cap
fully breaks. The latter is a plausible scenario as well. The main
point is severe storms are possible anytime from late afternoon
through the evening over the northeast plains. The main threat
area would be along and east of a Sterling to Akron line. However,
there is a threat farther west toward Fort Morgan or even a
little further into eastern Weld County should the later scenario
unfold...or...the dryline not fully retreat - and that would not
be surprising considering strong pressure falls into southeast
Colorado this afternoon.

Farther west including the mountains and I-25 Corridor, generally
weaker convection is expected. In fact, the odds of afternoon
showers and storms along the I-25 Corridor were reduced somewhat
as the airmass is quite dry so mostly high based convection
expected. There is an opportunity for stronger convection and
brief heavy rain after about 6 pm as the mid level front arrives.
That expected band of more widespread precipitation then shifts
eastward across the plains overnight, leaving areas west of I-25
mostly in downslope and less chance of precipitation.

Mountain areas will see more numerous rain/snow showers develop
this afternoon with the arrival of deeper upper support and
moisture. A mid level front late could bring a brief period of
heavy snow, but overall impacts outside of the mountain passes should
be limited by relatively warm road temperatures. Average amounts
of 2-5" expected above 10,000 feet through the night, with a
dusting to 2" down to about 8500 feet.

&&

.LONG TERM /Friday through Wednesday/...
Issued at 349 AM MDT Thu Apr 25 2024

On Friday, the first system will be over central NE by 18z with
weak mid/upper level subsidence over the northeast plains through
the morning. In the mountains, a short wave ridge will move
across the region through midday Friday. The best precipitation
coverage will likely be across the far northeast plains Friday
morning, with light snow showers in the mountains.

Friday night through Saturday, widespread precipitation will
develop across the forecast area. Increasing mid/upper level QG
ascent will develop late Friday, as the next short wave trough
approaches from the Great Basin. Moderate to strong QG ascent will
pass across central/southern CO on Saturday, with deep moisture
across the area. Moist adiabatic lapse rates, with potential
snowfall rates of 1-2"/hr in the mountains on Saturday. Snowfall
will be generated primarily by synoptic scale lift and
instability during the day Saturday with the snow level around
8000 feet. Saturday night into Sunday, the closed low will lift
into northeast CO by 06z Sunday and into central NE by 12z Sunday.
North to northeast mid level winds may start to favor the east
slopes of the Front Range Saturday night into Sunday morning. The
QG ascent will weaken overnight Saturday, with weak QG descent
developing for Sunday morning. Snowfall Saturday night into Sunday
will favor the northwest facing slopes especially Sunday
afternoon into Sunday night, but the coverage should start to
decrease. Mid level lapse rates on Sunday should still be decent,
with 700/500 lapse rates above 7C/km in the afternoon. 48-hr qpf
from 12z Fri to 12Z Sunday, still show totals to around 2 inches
expected. In the higher mountains, there is the potential of 1 to
2 feet of snowfall, heaviest from 06z Saturday to 12z Sunday.
Consequently, a Winter Storm Watch will probably need to be
hoisted at some point, but it's still in Day3 ish time frame so
no highlight yet.

It will be drier and warmer by Tuesday, but a chance of showers
will continue in the mountains on Monday. Tuesday into Wednesday,
high temperatures will climb back to near 80 for the plains with
at least slight chance of thunderstorms Tuesday afternoon/evening.

&&

.AVIATION /12Z TAFS through 12Z Friday/...
Issued at 540 AM MDT Thu Apr 25 2024

Dense fog is into KDEN, and from all indications will stick
around through about 15Z, before improving toward 16Z. Meanwhile,
most other airports including KBJC is sitting with a low stratus
deck, while KAPA is in the clear and should remain there this
morning although there has been a recent reinforcement of
northerly flow on the back side of the cyclone, so about a 20%
chance KAPA could go down.

After the fog and stratus lifts, VFR conditions will be the rule
through tonight. With regard to shower/storm potential, it looks
rather limited 21Z-01Z per the limited moisture once the cyclone
breaks down and shears east/northeast. Thus, we'll go with VCSH
for this afternoon and evening. The best chance of rain will occur
after 02-03Z when better moisture arrives behind the cold front
and deeper north-northwest flow develops. That's when IMC
ceilings will be more likely at KDEN. KBJC and KAPA could escape
without much shower activity being closer to the downslope off the
Front Range, but there has been a slight westward trend toward
more precipitation farther west this evening.

Winds...Northwest winds may become variable or turn southwest as
the surface cyclone shears to the east after 15Z. Then there
should be a trend (considerable uncertainty) for a more easterly
wind component 19Z-23Z, until the cold front and/or shower
outflows arrive (most likely 00Z-01Z) with gusty northwest to
northerly winds up to 35 knots. Those winds are then expected to
taper but still be gusty to around 20-25 knots overnight through
Friday morning.

&&

.FIRE WEATHER...
Issued at 349 AM MDT Thu Apr 25 2024

Gusty southerly winds and a dryline is expected push back
northward across the Palmer Divide and Lincoln County area by
afternoon. Behind that, gusty south winds up to 30-35 mph and
humidities dropping to 10% or less can be expected. We are unsure
about fuels in that area, but taking a look at CoCoRaHS data there
has only been about 0.50 to 1.25" of precip there since March 1,
and only 1.5 to 2.5" since the first of February. The amount of
greenup is limited, so we've opted to issue a Red Flag Warning
considering the significant drop in humidity today.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ246-247.

&&

UPDATE...Hiris
SHORT TERM...Barjenbruch
LONG TERM...Cooper
AVIATION...Barjenbruch
FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Apr 25, 10:26 AM MDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1026 AM MDT Thu Apr 25 2024

COZ030>051-261630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1026 AM MDT Thu Apr 25 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A couple severe thunderstorms will be possible over the northeast
plains late this afternoon through the evening. The main risk is
along and east of a line from Sterling to Akron, although there is
some risk as far west as Fort Morgan and eastern Weld County. The
main threat is large hail, but an isolated tornado or two is also
possible.

Scattered rain showers and isolated thunderstorms can be expected
along the I-25 Corridor this later this afternoon into tonight,
while snow showers become more widespread in the mountains. 2 to 5
inches of snow can be expected in the mountains by Friday
morning, with some slushy or snow covered roads mainly over the
higher mountain passes tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

It will be cool and unsettled through Sunday, as precipitation is
expected to become widespread across northeast Colorado. There is
potential for moderate to heavy snow in the mountains, heaviest
late Friday night through midday Sunday. Travel into the high
country will likely be difficult, so be prepared to hazardous
travel this weekend. Across the plains, widespread rain showers
with some embedded thunderstorm can be expected on Saturday. Drier
and warmer weather will return early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required over the northeast
plains after 2 pm this afternoon.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 2:47 AM MDTRed Flag WarningBOUElbert, Lincoln17 hr
Apr 25, 1:51 PM MDTWinter Storm WatchBOUBoulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 4 more24 hr
Apr 25, 3:27 PM MDTTornado Warning Tornado observedBOUWashington18 min
Apr 25, 3:56 PM MDTSevere Thunderstorm WarningBOUWashington49 min
Apr 25, 4:16 PM MDTSevere Thunderstorm WarningBOULogan, Washington29 min
Apr 25, 4:59 PM MDTSevere Thunderstorm WarningBOUPhillips31 min
Apr 25, 5:16 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick29 min
Apr 25, 5:30 PM MDTSevere Thunderstorm WarningBOUPhillips30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.